Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hypertension
Question: Lisinopril doesn't seem to be working
|wildthing - Tue Jan 13, 2009 11:35 am||
Hi. I'm a 32 year old male, who keeps relatively fit (go to the gym 2-3 times a week, mostly weight training), has an ok diet, and doesn't drink excessively.
I have had mild hypertension since I was 18 or so. I was recently put onto Lisinopril by my doctor, to try to bring it under control. I was started off on 5mg, then upped to 10mg as it wasn't having any significant effect. I went back recently to my doctor (who didn't even know what Pulse Pressure was) who suggested I tried 20mg. So, I've been on 20mg for around a week now.
What concerns me, is that my pressures seem to be going up with the Lisinopril. I have a home monitor (expensive arm cuff type), and I have the following average readings:
What is also of concern, is that my pulse pressure (difference between SYS and DIA) seems to be going up. My last reading was 165/62. From what I have read, ACE inhibitors (such as Lisinopril) are supposed to DECREASE pulse pressure.
Does anyone have any suggestions?
|John Kenyon, CNA - Wed Jan 14, 2009 9:54 pm||
Well no, the lisinopril certainly doesn't seem to be working for you. Why the pressure keeps going up is a separate concern, as it likely would be happening whether you were on this med or none at all, but something is driving the numbers up, and despite the apparent paradoxical effect (something occasionally seen in a certain few patients with certain types of drugs, but I've never heard of it happening with any BP med), I think there's something else driving this.
Alcohol consumption can sometimes cause a slow incread in blood pressure, but this seems to have started jacking up recently against a consistent alochol consumption, so that's probably not the cause.
All that said, it needs to be noted that the usual dosing for lisinopril is between 20 and 40 mg, and your doctor apparently wanted to titrate upward so as to use the lowest effective dose (always a good goal); it may be that your pressure is going up for some other reason and that the dosages so far have been inadequate to keep up with it. When there's some underlying cause of hypertension it's usually either something ingested (too much salt, steroid use) or physiolgical (excess adrenaline, often due to pheochromocytoma, an adrenal tumor or tumors which secrete adrenaline along with the native glands, producing too much in the blood and causing sometimes creeping or spiking blood pressure).
Your doctor could either continue to try and increase the lisinopril (up to 40 mg at least -- it doesn't seem to work better once it's hit that 40 mg threshold, although it may be pushed to 80) or try changing to a different drug. He also might want to look for an underlying cause, since you've had this problem for such a long time.
As for that pulse pressure issue (or mean blood pressure), athletes generally (though not always) will have their pulse pressure increase (expand), which is a desireable thing, and not necessarily something lisinopril would be capable of changing. A widened pulse pressure gives you a greater hemodynamic range and potentially greater aerobic capacity. The real question is why your systolic continues to climb. Again, there is some wiggle room left for the lisinopril if your doctor wants to stick with it for a while longer.
It is a little surprising that your doctor was unfamiliar with the meaning of pulse pressure, although I suppose after a while those things which are rarely used are shoved way in the back of the mental closet. A sports medicine specialist would know right up front what this means. However, many doctors see "pulse pressure" as being the same as mean pressure, which it is not (and is no longer considered important).
I hope this is helpful to you. Please follow up with us as needed, and keep us updated as to the situation. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.